Thunderstorm Wind, Dawson
- When
- June 23, 11:20 PM CST
- Where
- Dawson County, Gothenburg
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 40.933, -100.150
Severe thunderstorms with high winds rolled across portions of south-central Nebraska during the late night of June 23rd and continued into the early morning hours of June 24th. The storms caused large tree limbs to break in Miller and near Oxford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms with high winds rolled across portions of south-central Nebraska during the late night of June 23rd and continued into the early morning hours of June 24th. The storms caused large tree limbs to break in Miller and near Oxford. Minor crop damage was also reported near Wilsonville due to the combination of severe thunderstorm winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 1:12 PM CST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 212 PM CDT FRI JUN 23 2006 .SHORT TERM...TONIGHT THROUGH 12Z MONDAY. SHOWERS AND THUNDERSTORMS ARE FORMING ALONG A NORTH-SOUTH BOUNDARY EXTENDING UP INTO NORTH CENTRAL KANSAS AND WILL THROW OUT ISOLATED POPS FOR THE LATE AFTERNOON AND EVENING WITH THIS ACTIVITY. SOME DECENT BUOYANCY BUT A VERY WEAK WIND PROFILE TO WORK WITH AT THIS TIME. SHORTWAVE TROUGH COMING IN TONIGHT FROM THE NORTHERN HIGH PLAINS UNDER NORTHWEST FLOW. IN FACT IT LOOKS LIKE NORTHWEST FLOW FOR THE CWA THROUGH THE SHORT TERM. LOOKS LIKE GOOD DEEP LAYER SHEAR WILL HELP EXPECTED MCS TONIGHT AS WIND PROFILE BECOMES MUCH MORE ROBUST TO PRODUCE SOME SEVERE WEATHER ESPECIALLY NORTHWEST. IT APPEARS THAT BY THE TIME THE MCS REACHES OUR SOUTHERN AND SOUTHEAST ZONES...THE SEVERE THREAT WILL BE MUCH LESS AND WE WILL PRIMARILY BE DEALING WITH THE REMNANTS OF THE MCS DURING THE EARLY MORNING HOURS. LOOKS LIKE A RELATIVELY LATE EVENT...INVOLVING PRIMARILY LATE EVENING AND OVERNIGHT. TIMING OF ANY GIVEN SHORTWAVE TROUGH...EVEN FOR TONIGHT...WILL BE A CHALLENGE AS IT USUALLY IS WITH NORTHWEST FLOW ALOFT. I AM A BIT CONCERNED ABOUT OUTFLOW BOUNDARIES CAUSED BY THIS EVENT TO MAYBE HELP TRIGGER CONVECTION TO THE WEST. IN THE WESTERN AND SOUTHWESTERN ZONES FOR SATURDAY AFTERNOON MAY PUT A SLIGHT PROBABILITY OF PRECIPITATION THERE. WITH BUILDING RIDGE IN THE WEST...OUR NORTHWEST FLOW REMAINS PROMINENT AND AM EXPECTING MANY IMPULSES TO COME OUR WAY DURING THE PERIOD. ANOTHER REASON TO ADD CHANCE OF PRECIPITATION IN WEST FOR SATURDAY AFTERNOON AND EVENING...ESPECIALLY AFTER SEEING CONVECTION OCCUR TODAY. I THINK WE HAVE ENOUGH OF A SHOT ON SUNDAY AFTERNOON TO PUT PRECIPITATION CHANCE IN AS WELL AS WE WILL BE ON THE OUTER PERIPHERY OF A WAVE ROTATING AROUND AN UPPER LOW IN THE SOUTHWESTERN GREAT LAKES REGION. CHANGED PRECIPITATION CHANCES AND SKY COVER ACCORDINGLY. LOWERED TEMPERATURES ON MONDAY MORNING AND TWEAKED GRIDS ELSEWHERE. .LONG TERM...12Z MONDAY THROUGH FRIDAY. MAIN PROBLEM IN THE MEDIUM RANGE IS DISCERNING FAVORED PERIODS FOR THUNDERSTORMS. MEDIUM RANGE MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT TODAY. THE 06Z GFS...00Z ECMWF AND LATEST HPC SURFACE PROGS SUGGEST A FRONTAL BOUNDARY WILL APPROACH THE REGION STARTING TUESDAY AND THEN OSCILLATE ACROSS THE AREA THROUGH MUCH OF THE PERIOD. HAVE DECIDED TO GO CLOSER TO THE 00Z ECMWF TIMING WHICH KEEPS THE BOUNDARY MAINLY NORTH OF THE AREA ON TUESDAY...HOWEVER THINK IT WILL BE CLOSE ENOUGH BY WEDNESDAY TO WARRANT POPS. WILL GENERALLY CONFINE POPS TO REFLECT THE PRIMARY THREAT WILL BE NOCTURNAL STORMS WEDNESDAY AND THURSDAY NIGHT AS H85 WARM AIR ADVECTION AND ISENTROPIC LIFT OCCURS OVER THE BOUNDARY. THOUGHT ABOUT ADDING A SMALL POP TO FRIDAY NIGHT AS WELL...BUT CONFIDENCE IN BOUNDARY PLACEMENT DECREASES BY THEN...ESPECIALLY WITH THE CHANCES OF PRIOR CONVECTION POTENTIALLY IMPACTING THE BOUNDARY MOVEMENT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN/KING
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 650 PM CDT FRI JUN 23 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 650 PM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA LATE THIS EVENING AND OVERNIGHT. CONDITIONS WILL BE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE MAINLY AFTER MIDNIGHT FOR AREAS WEST OF HIGHWAY 281. LARGE HAIL UP TO THE SIZE OF A GOLFBALL WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ALTHOUGH DAMAGING WINDS UP TO 70 MPH WILL ALSO BE A HAZARD FOR AREAS WEST OF HIGHWAY 281 INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE OUTLOOK AREA SATURDAY INTO SUNDAY NIGHT AND AGAIN WEDNESDAY THROUGH THURSDAY NIGHT. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME...DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 930 PM CDT FRI JUN 23 2006 NEZ039-240315- VALLEY- 930 PM CDT FRI JUN 23 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN VALLEY COUNTY... AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT HARTSUFF STATE PARK...OR 9 MILES SOUTHEAST OF BURWELL...AND MOVING SOUTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... ELYRIA AT 935 PM CDT... ORD AT 955 PM CDT... PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BRYANT
The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 05:21 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521062, 5521063, 5521064, 5521065, 5521066, 5521067, 5521068, 5521069, 5521070.